Alert archive / North Dakota / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Bismarck, ND

April 19, 201913 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 19, 2019, 8:12 AM MDT for 13 counties in North Dakota. It took effect at Apr 19, 2019, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2019, 8:12 AM MDT (14:12 UTC)
In effect from
Apr 19, 2019, 12:00 PM MDT
Expired
Apr 19, 2019, 7:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Mountrail County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 184 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS83 KBIS 191412
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
912 AM CDT Fri Apr 19 2019

...RED FLAG WARNING WESTERN NORTH DAKOTA FRIDAY AFTERNOON INTO 
EARLY FRIDAY EVENING...

.Sustained westerly winds 20 to 25 mph with gusts up to 35 mph 
combined with minimum relative humdities around 20 percent and dry
fuels, will result in critical fire weather conditions this 
afternoon into early evening. Thus, a red flag warning has been 
issued. Any fires that ignite will spread rapidly and become 
difficult to control.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-200100-
/O.NEW.KBIS.FW.W.0001.190419T1800Z-190420T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
912 AM CDT Fri Apr 19 2019 /812 AM MDT Fri Apr 19 2019/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR STRONG WINDS 
AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for strong winds and low relative humidity, which is in 
effect from 1 PM CDT /noon MDT/ this afternoon to 8 PM CDT /7 PM 
MDT/ this evening.

* WINDS...West around 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

KS
2 follow-up statements
884 
WWUS83 KBIS 191930
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
230 PM CDT Fri Apr 19 2019

...RED FLAG WARNING WESTERN NORTH DAKOTA INTO EARLY FRIDAY 
EVENING...

.Across western North Dakota, sustained westerly winds 20 to 25 
mph with gusts up to 35 mph, combined with minimum relative 
humdities around 20 percent and dry fuels, will result in critical
fire weather conditions into early Friday evening. Thus, a Red 
Flag Warning remains in effect. Any fires that ignite will spread
rapidly and become difficult to control.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-200100-
/O.CON.KBIS.FW.W.0001.000000T0000Z-190420T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
230 PM CDT Fri Apr 19 2019 /130 PM MDT Fri Apr 19 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
WESTERN NORTH DAKOTA...

* WINDS...West 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

KS
706 
WWUS83 KBIS 200053
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
753 PM CDT Fri Apr 19 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT/7 PM MDT...

.The Red Flag Warning across western North Dakota will expire at 8
pm CDT/7 pm MDT.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-200200-
/O.EXP.KBIS.FW.W.0001.000000T0000Z-190420T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
753 PM CDT Fri Apr 19 2019 /653 PM MDT Fri Apr 19 2019/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN
NORTH DAKOTA...

The Red Flag Warning across western North Dakota will expire at 8
pm CDT/7 pm MDT.

$$

PA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 19, 5:44 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 19, 5:44 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
644 AM CDT Fri Apr 19 2019

.UPDATE...
Issued at 638 AM CDT Fri Apr 19 2019

For the morning update we bumped up sky cover early this morning
west as skies are broken to overcast ahead of the warm front.
expect sky cover to thin as it moves into central ND. For the
afternoon, we blended our current temperatures and dewpoints with
the latest iteration of the Experimental HRRR. This did not lower
minimum RH values in the far west, but did expand the area of mid
20 RH values farther east into central ND. Winds are still around
20 mph this afternoon. As far as fire weather highlights, will
stay with no highlights at this time. If winds behave, we should
be alright, but if we are able to mix down stronger winds aloft,
we may need to revisit fire weather highlights.

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Fri Apr 19 2019

Main forecast concerns in the short term period are winds and
temperatures today, and precipitation chances tonight.

Currently, surface low pressure is situated over far eastern
Alberta, with a warm front into eastern Montana. Weak high
pressure remains over central and eastern North Dakota under
mostly clear skies. Mid and high clouds increase over western ND
and eastern MT.

Today, the surface low tracks across Saskatchewan and into western
Manitoba by 00 UTC Saturday. The associated warm front moves into
central North Dakota, and the trailing cold front sags south
into far southern Saskatchewan. This puts western ND into the warm
sector of the surface low with mild temperatures and decent
southwest flow shifting westerly in the afternoon. This raises
some fire weather concerns and those will be discussed more in the
fire weather discussion. We utilized the previous forecast for
high temperatures today, which was just very similar if not just a
bit higher than our given blended guidance. We went on the high
side of guidance for winds this afternoon. So overall a mild day
but breezy to windy this afternoon.

Tonight, the cold front stalls along the International Border and
any precipitation remains mainly north of the border. We will
still carry a slight chance of showers with an isolated
thundershower not out of the question northwest, but in general,
PoPs are a little less than the previous forecast. It looks to be
a mild night with thermal ridging pushing into the area through
the night. We utilized some of the higher guidance available for
lows tonight, with lows in the mid 40s to lower 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 342 AM CDT Fri Apr 19 2019

Main forecast issue in the long term period will be temperatures
and small precipitation chances.

Upper level ridging over the state Saturday morning is flattened
by a northern stream shortwave tracking along the international
border. This wave, combined with energy tracking through the mean
upper ridge over the Northern Rockies, will develop a weak surface
low over the state and then the low and associated cold front that
was lingering along the international border drop into South
Dakota by 00 UTC Sunday. The timing of this is slower than
yesterday and this allows for good heating over the southeast half
of the state on Saturday. Given blended guidance was a good 5-7
degrees warmer than the previous forecast over the southern James
River Valley. This additional warming will produce slightly
unstable conditions here Saturday afternoon. Although atmosphere
is relatively dry, steep lapse rates with energy moving through a
nearly zonal flow could produce a few thunderstorms over the
southern James River Valley Saturday evening. More general shower
activity brushing the southwest Saturday night. Overall, across
the state, precipitation chances will be meager behind the cold
front that drops through the area.

Cooler conditions are expected on Sunday with a stronger shortwave
moving across South dakota. This will bring some shower activity
to the southern tier counties during the day Sunday. Highs will be
in the 60s. Mainly dry conditions are expected through mid week
with slowly moderating temperatures into the 70s by Wednesday. A
cold front may bring some showers by Thursday, with slightly
cooler temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 638 AM CDT Fri Apr 19 2019

VFR conditions are expected through the forecast period. Light
southerly flow early this morning will become southwest and
increase to around 15 knots. Strongest gradient winds will be over
central ND Friday afternoon along/ahead of a warm front. Gradient
slackens in the west Friday afternoon, but with good mixing,
stronger west winds aloft should be able to mix down making for a
breezy day with winds around 20-30 knots 20-24 UTC, then dropping
rather quickly Friday evening.

&&

.FIRE WEATHER...
Issued at 342 AM CDT Fri Apr 19 2019

We are expecting near critical fire weather conditions this
afternoon over west central into northwest North dakota.

A low pressure system tracks north of the state today, putting
western ND in a favorable location for warm temperatures and mild
southwest to west downslope winds. However, what you would think
would happen conceptually, is not being depicted by the forecast
models. Surface dewpoints are increasing over western North Dakota
today and only slightly mix out very late in the afternoon. We
utilized a blend of The Experimental HRRR, HRRR, and ConsShort for
dewpoints. We tried to keep as close to the ExpHRRR across the
west, but blended more to CONSShort in the east as the HRRR
dewpoints seemed a bit unreasonably high over central North Dakota
given the lack of moisture expected ahead of the warm front moving
into central ND today. Just looking at some of the later
iterations of the EXP HRRR, they are not far off from what we have
in there for dewpoints. Again, we utilized the previous forecast
for Highs today, which was a little warmer than SuperBlend
guidance. A combination of these yielded minimum RH values of
around 22 to 26 percent. This was not much different than the
previous forecast, although these lower humidities do not extend
as far to the east as the previous forecast. With forecast winds
around 20 mph, which we manually bumped up a bit from max of all
models, we are very close to, but not quite at RFW criteria.
Ideally we would like to see a minRH of 20 percent and 20 mph
winds. With this said, we do see the potential for stronger winds
being mixed down, especially late in the afternoon. If this does
occur, we could see RFW conditions as there is the potential for
25 to 30 mph winds with higher gusts. Those winds, combined with
our current minRH grids would put us within RFW criteria.

There are just too many ifs right now to justify a RFW. We leaned
toward the high side of guidance for temperatures, and toward the
very low side for dewpoints. We manually bumped up winds above the
max of all models, and yet we are not quite reaching RFW criteria.
However, on the other side, we see the potential for winds to mix
down with lapse rates of 8-8.5 this afternoon, and strong winds
aloft to mix down. The day shift will need to monitor closely as
there is the potential for RFW conditions late this afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
FIRE WEATHER...TWH
Hazardous weather outlook, Apr 19, 5:46 AM MDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
646 AM CDT Fri Apr 19 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201200-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
646 AM CDT Fri Apr 19 2019 /546 AM MDT Fri Apr 19 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in North Dakota, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.